Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 7, 2021, 4:43 PM EDT for Randolph County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 7, 2021, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:28 PM EDT | HAIL 1 | 3 Se Winchester, IN | NICKLE TO QUARTER SIZE HAIL REPORTED BY RANDOLPH COUNTY SHERRIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
933
WUUS53 KIND 072043
SVRIND
INC135-072130-
/O.NEW.KIND.SV.W.0062.210807T2043Z-210807T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
443 PM EDT Sat Aug 7 2021
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Randolph County in east central Indiana...
* Until 530 PM EDT.
* At 442 PM EDT, a severe thunderstorm was located near Winchester,
or 15 miles west of Greenville, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
eastern Randolph County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
4001 8481
TIME...MOT...LOC 2042Z 307DEG 12KT 4012 8491
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TDUD3 follow-up statements
172
WWUS53 KIND 072054
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
454 PM EDT Sat Aug 7 2021
INC135-072130-
/O.CON.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
454 PM EDT Sat Aug 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN RANDOLPH COUNTY...
At 454 PM EDT, a severe thunderstorm was located near Union City, or
13 miles west of Greenville, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Winchester, Union City, Lynn, Ridgeville and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
4001 8481
TIME...MOT...LOC 2054Z 302DEG 11KT 4012 8487
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TDUD988
WWUS53 KIND 072110
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Sat Aug 7 2021
INC135-072130-
/O.CON.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
510 PM EDT Sat Aug 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN RANDOLPH COUNTY...
At 510 PM EDT, a severe thunderstorm was located near Winchester, or
17 miles west of Greenville, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Winchester, Union City, Lynn, Ridgeville and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
4001 8481
TIME...MOT...LOC 2110Z 318DEG 15KT 4013 8495
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TDUD764
WWUS53 KIND 072130
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Sat Aug 7 2021
INC135-072139-
/O.EXP.KIND.SV.W.0062.000000T0000Z-210807T2130Z/
Randolph IN-
530 PM EDT Sat Aug 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 530 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4001 8499 4020 8509 4031 8505 4031 8480
4001 8481
TIME...MOT...LOC 2129Z 307DEG 12KT 4010 8490
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:10 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 310 PM EDT Sat Aug 7 2021 .Short Term...(This evening through Sunday night) Issued at 308 PM EDT Sat Aug 7 2021 The short term period will feature a few small, quick pattern switches...from ridging continuing into Sunday to the approach of the next trough Sunday night...all the while as light south- southwesterly breezes keep central Indiana quite warm and humid. Sfc- H500 differential negative vorticity advection amid the departing trough has subdued today's convective threat thus far...with only a few tiny, and at best very briefly moderate showers across northwest counties through 19z this afternoon. Isolated to scattered showers are still expected to develop during the 20-00z period later today along and north of the I-74 corridor. The threat for any particular location would likely be even shorter, as what does develop slides from the WNW to ESE. Isolated thunder is possible, although any lone embedded stronger thunderstorm gusts would be quite brief. Mid-level ridging on Sunday will promote mostly sunny skies... which, when combined with southerly winds gusting as high as 15-20 mph for most locations, will push temperatures to around 90F. Despite adequate theta-E across the CWA, the otherwise general lack of convective ingredients will keep POPs below slight chance...as essentially no forcing, and if not a staunch inversion near 800mb then at least poor mid-level lapse rates inhibit convective initiation. All considered, a couple rogue showers are certainly possible, but confidence here is quite low. The story will change Sunday night, however, as the quickly- approaching short wave should set off pre-dawn isolated to scattered showers and storms over at least western counties. The wave will help focus the moist flow off the Gulf, boosting PWATs back to the 1.5-2.0 inch range by early Monday...although limited surface forcing will likely keep most eastern zones dry through dawn. For the period, temperatures will drop to mid to upper 60s tonight...before rebounding into the upper 80s/low 90s Sunday...with increasing humidity only allowing the low 70s Sunday night. && .Long Term...(Monday through Saturday) Issued at 300 PM EDT Sat Aug 7 2021 Models are in fairly good agreement on an upper low moving across the Midwest/Great Lakes Monday through Tuesday night. This set of operational runs, the surface low and front stall well west of central Indiana, tracking from the Plains through Iowa into Wisconsin. Thus surface forcing aside from diurnal heating should not be much of a factor. The trend at this time is pushing the system more north and west with upper ridging holding stronger as it moves to the east and hangs around the east coast longer than previous runs. Forcing from an upper wave and the axis of the upper trough move through during the day on Monday, and this will bring high PoPs across the area throughout the day. Monday night through Tuesday night weak upper ridging slides through the area, but the instability remains so high from the warm temps and high dewpoints that still looking at chances for storms throughout, at least until Tuesday night and even then not confident enough to drop entirely. Upper jet stays pretty well north of the area Monday through Tuesday night and very little in the way of enhanced low level jet aiming for central Indiana. This could help limit severe potential, but plenty of instability will be available. Wednesday the upper pattern becomes a little more progressive with flatter flow, and solutions vary more at that point. Still looking at off and on shower/storm chances, with the better chances in the afternoon and evening from diurnal forcing. Temperatures will remain above normal from Tuesday through Thursday and possibly Friday. A cold front will move through the area sometime in the Thursday night through Friday timeframe, and timing on this feature's passage will determine how long those highs stay above normal. Showers and some thunderstorms can be expected ahead of the front and as it passes. Of note, dew points will be high through at least Thursday night, and with highs in the upper 80s to lower 90s Tuesday through Thursday and dewpoints in the 70s, heat index values could jump into the low 100s and possibly higher. Thus will need to keep an eye out for potential heat headlines. && .Aviation...(18Z TAF Issuance) Issued at 139 PM EDT Sat Aug 7 2021 IMPACTS: - Isolated/scattered convection possible at KLAF/KIND within 20z-00z DISCUSSION: VFR is expected to continue through the forecast period with southwesterly winds at generally 10 kts or less. Have added VCTS at KIND today after 20z...given latest guidance indicating a relatively brief 20z-00z window when isolated/scattered convection will pop along/north of I-74...as the area with the best potential for isolated thunderstorms shifts from WNW to ESE. FEW/SCT cumulus will dissipate this evening, under a FEW remnant mid/high clouds. Tonight southerly winds will diminish to generally less than 7 kts. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...AGM Long Term...CP Aviation...AGM
Hazardous weather outlook, Aug 7, 3:48 PM EDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 348 PM EDT Sat Aug 7 2021 INZ021-028>031-035>042-046>049-056-057-082000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock- Henry-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Shelbyville, and Rushville 348 PM EDT Sat Aug 7 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible today, especially northeast of Indianapolis. Severe storms are not expected. Isolated storms are possible this evening across northern sections of central Indiana. Lightning and brief heavy rainfall are possible with any thunderstorm. Expected storm motion today from the northwest at 15 to 20 mph this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible over all or parts of the area Sunday night through Friday. Severe storms are not expected through Monday...otherwise, it is too soon to tell if the storms will be severe. Peak heat indices will return to the upper 90s and lower 100s for many locations on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ043>045-051>055-060>065-067>072-082000- Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Sullivan- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 348 PM EDT Sat Aug 7 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible over all or parts of the area Sunday night through Friday. Severe storms are not expected through Monday...otherwise, it is too soon to tell if the storms will be severe. Peak heat indices will return to the upper 90s and lower 100s for many locations on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind AGM
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:42 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 33 min |
| Aug 7, 6:16 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 34 min |
| Aug 7, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Rush | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.